WARNING: This story contains distressing details.
A Winnipeg father rushed to his son’s bedside this weekend, as the man is in critical condition after consuming a drug that RCMP say caused six overdoses in The Pas, Man., on Saturday.
“I got home last night and my daughter phoned me to tell me that my son was in the hospital from [an] apparent overdose,” Joseph Fourre told CBC News on Sunday.
His son Harlan, 31, was put on a ventilator at a hospital in The Pas, and stabilized enough so he could be flown to the Brandon Regional Health Centre, where he remains in critical condition.
On Saturday evening, Mounties received a report of four unresponsive men at a Fischer Avenue establishment in The Pas in northern Manitoba, a Sunday news release said.
The town is located about 520 kilometres northwest of Winnipeg.
The four men were found unconscious in the bathroom, according to Joseph. RCMP said paramedics administered naloxone on the men and were able to revive three of them, who were taken to hospital for treatment and later released.
“Unfortunately, my son’s heart was not beating at the time … it took them about 45 minutes to get his heart beating again,” said Joseph.
Mounties said they were informed that the men had taken an illegal drug, possibly ecstacy, believed to have been laced with an opioid. They learned of two additional overdoses from the drug at the same establishment several hours later, according to the release.
RCMP are warning the public that this dangerous drug has been spreading through The Pas. It is believed to be a purple coloured, crystal-like powder which might contain fentanyl.
“I hope whoever is responsible is caught, and justice will be served for Harlan, because he didn’t ask for what he got today. He was out for a little bit of fun — not this,” said Joseph.
‘A really good kid who loved life’
Originally from Winnipeg, Joseph says his son Harlan is a hard-working man who earned a master roofing certificate last year. He said Harlan is a diehard Jets fan who traveled up north over the weekend to help his sister.
Harlan’s family, including his sisters, nieces and nephews, are devastated by the news of his overdose, according to Joseph, who said it angers him to know there are people selling laced drugs that are damaging people’s lives.
“My son is not a drug addict,” he said, adding that recreational users are getting caught in the crossfire of the “greed and manipulation of the drugs that are out there, and it needs to stop.”
Joseph said doctors told him it’s likely his son has suffered irreparable brain damage from the incident and could remain in a vegetative state. They will make a decision on next steps after an MRI scheduled for tomorrow, Joseph said.
“Whatever happens tomorrow and the next day, I just want him to be remembered as a really good kid who loved life, loved the Winnipeg Jets, and loved his community.”